MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-375-14
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline pushwire broke during retrieval.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the internal carotid artery with a max diameter of 4mm and a 2.5mm neck diameter.It was noted the patient's vessel tortuosity was moderate.It was reported that during deployment of the pipeline, the healthcare provider (hcp) attempted to recapture the delivery system.While trying to pull the wire into the catheter, it separated at the proximal bumper.The hcp recognized this and removed the delivery wire and the portion that broke free.There was no issue reported with the catheter used, and the post procedure angiographic results were fine.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include a phenom catheter.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the pipeline flex pushwire only returned found separated into two segments.The pipeline flex braid was not returned.The pushwire was found to be bent at the proximal end.The distal hypotube with the ptfe shrink tubing were found to be intact.The pushwire was found detached at the distal hypotube weld (solder joint).The proximal bumper, re-sheathing pad and re-sheathing marker were found intact.The dps restraints/sleeves appear to be in good condition.The tip coil was found intact.The detached pushwire was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.The elemental analysis of the detached pushwire end shows elevated chlorine (cl), iron (fe), silver (ag), tin (sn), chromium (cr), and oxygen (o) peaks were detected on the wire surface, and it is not possible to determine the failure mechanism of the subject wire.No other anomalies were observed.Based on the device analysis and reported information, the report of ¿pushwire break/separation¿ was confirmed as the pipeline flex pushwire was found to be separated at distal hypotube.However, the root cause could not be determined.Regarding the solder joint separation issue, in addition to excessive force, separation can occur due to inadequate solder/tinning.As the analysis showed presence of soldering material (tin); thereby indicating that the soldering was conducted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9785499
Report Number2029214-2020-00192
Device Sequence Number19405360
Product Code OUT
UDI-Device Identifier00847536015579
UDI-Public00847536015579
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/14/2022
Device Model NumberPED-375-14
Device Catalogue NumberPED-375-14
Device Lot NumberA815066
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2020
Initial Date Received by Manufacturer 02/28/2020
Supplement Date Received by Manufacturer05/15/2020
Initial Report FDA Received Date03/04/2020
Supplement Report FDA Received Date05/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1